(Photosensitivity to Drugs)
John P. Cunha, DO, FACOEP
John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.
Melissa Conrad Stöppler, MD
Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.
- What is photosensitivity?
- What is the difference between a photoallergic and a phototoxic reaction?
- Photoallergic and phototoxic reaction pictures
- What is ultraviolet light?
- What are the symptoms of sun sensitivity (photosensitivity)?
- What are some common sun-sensitizing drugs?
- Phototoxic drugs
- Photoallergic drugs
- Are there any medical conditions that can cause photosensitivity?
- How is sun sensitivity (photosensitivity) diagnosed?
- What is the treatment for a photosensitizing drug reaction?
- Is anyone taking these drugs at risk for developing sunburn?
- Can any foods or plants cause sun sensitivity (photosensitivity) reactions?
- Pictures of food and plant sun-sensitivity (photosensitivity) reactions
- Are there any medical applications of sun sensitivity (photosensitivity)?
- Sun-Sensitizing (Photosensitivity) Drugs At A Glance
- Patient Comments: Sun-Sensitive Drugs - Medication Types
- Patient Comments: Sun-Sensitive Drugs - Symptoms
What is photosensitivity?
Photosensitivity (or sun sensitivity) is inflammation of the skin induced by the combination of sunlight and certain medications or substances. This causes redness (erythema) of the skin and may look similar to sunburn. Both the photosensitizing medication or chemical and light source have to be present in order for a photosensitivity reaction to occur.
Generally, these reactions can be divided into two mechanisms, 1) phototoxic reactions and 2) photoallergic reactions. Phototoxic drugs are much more common than photoallergic drugs.
What is the difference between a photoallergic and a phototoxic reaction?
In phototoxic reactions, the drug may become activated by exposure to sunlight and cause damage to the skin. The skin's appearance resembles sunburn, and the process is generally acute (has a fast onset). Ultraviolet A (UVA) radiation is most commonly associated with phototoxicity, but ultraviolet B (UVB) and visible light may also contribute to this reaction.
Rash from a phototoxic reaction is mainly confined to the sun-exposed area of the skin. A phototoxic reaction typically clears up once the drug is discontinued and has been cleared from the body, even after re-exposure to light.
In photoallergic reactions, the ultraviolet exposure changes the structure of the drug so that is seen by the body's immune system as an invader (antigen). The immune system initiates an allergic response and cause inflammation of the skin in the sun-exposed areas. These usually resemble eczema and are generally chronic (long-lasting). Many drugs in this family are topical drugs.
This type of photosensitivity may recur after sun exposure even after the drug has cleared from the system and can sometimes spread to areas of the skin unexposed to the sun.
Viewers share their comments
- Submit »
- Submit »
Find out what women really need.